Tornadoes · United States · Texas · 2005

F0 tornado, Gail, Texas, June 5, 2005

This F0 tornado ran 0.1 miles across Borden County on June 5, 2005, touching down at 6:39 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 5, 2005
Touchdown
6:39 PM CDT (23:39 UTC)
Path length
0.1 miles (0.2 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Borden County
Touchdown point
32.670, -101.320
Lift-off point
32.670, -101.320
Record number
850

What the Weather Service recorded

An outbreak of severe thunderstorms and tornadoes affected parts of west Texas during the afternoon and evening of the 5th. Thunderstorms developed along a stationary frontal boundary over the western low rolling plains and the northeastern Permian Basin during the late afternoon. These storms evolved into supercells, and one storm produced a series of tornadoes across southern Borden and northern Howard Counties. By mid evening, a small cluster of organized severe storms evolved and produced more widespread hail, damaging winds, and heavy rainfall. Damages to agricultural interests across the region were significant, and accounted for a majority of the estimated $2.2 million worth of losses reported.

The first of six tornadoes to strike the northeastern Permian Basin during the late afternoon and evening of the 5th was observed in rural areas of eastern Borden County shortly after 17:30 CST. Law enforcement officials reported that the tornado remained in open range land south of U.S. Highway 180. Although the tornado persisted for nearly five minutes, no damage was reported.

The Borden County Sheriff's Office reported that a second tornado developed within a few minutes of the previous entry dissipating. This tornado also remained over open country south of U.S. Highway 180, and it was reported to be short-lived in nature.

The third tornado of the family developed near the west shores of Lake J.B. Thomas. The tornado affected open range land just west of Farm to Market Road 1205 for more than five minutes. The tornado was photographed by storm spotters and the public as it remained over open range land. It caused no damage.

Eye witnesses observed a brief tornado that developed along Farm to Market Road 669 just north of that highway's intersection with Farm to Market Road 1785. Local law enforcement officials and the Texas Department of Transportation reported that highway road signs were "missing" along the tornado's short track along Farm to Market Road 669. The signs were believed to be lofted by the tornadic winds and deposited in adjacent mesquite fields. This tornado developed along the flanking line of the cyclic tornadic supercell. The following tornado was associated with the storm's mesocylone, and formed east of this event.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS MAF issued a tornado warning for this county at 23:31 UTC, 8 minutes before the tornado touched down, in force until 00:28 UTC.

Issued (UTC)ExpiredProductOffice
22:15 UTC23:00 UTCSevere Thunderstorm WarningMAF
23:04 UTC00:00 UTCSevere Thunderstorm WarningMAF
23:31 UTC00:28 UTCTornado WarningMAF
00:26 UTC01:30 UTCTornado WarningMAF
00:59 UTC04:00 UTCFlash Flood WarningMAF
01:30 UTC02:30 UTCTornado WarningMAF
02:22 UTC03:15 UTCSevere Thunderstorm WarningMAF
03:15 UTC04:00 UTCSevere Thunderstorm WarningMAF
03:53 UTC04:45 UTCSevere Thunderstorm WarningMAF
03:56 UTC07:00 UTCFlash Flood WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 22:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Jun 5, 4:44 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 4:44 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN JUN 5 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 408...WHICH WILL BE IN EFFECT UNTIL MIDNIGHT CDT.

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 5 2005/

SHORT TERM...
UPPER TROUGH CENTERED WEST OF THE AREA WILL KEEP REGION UNSETTLED AS
FAR AS STORM DEVELOPMENT.  MODELS PICK UP ON A NUMBER OF WEAK
SHORTWAVES AND WITH SOUTHWEST FLOW ALOFT CAN EXPECT A FEW IMPULSES
TO TRACK ACROSS THE AREA.

AT THE SURFACE A WEAK COLD FRONT THAT ENTERED THE AREA THIS MORNING
HAS BEGUN RETREATING.  BASED ON SURFACE OBSERVATIONS AND SATELLITE
BELIEVE FRONT LOCATED JUST NORTH OF CWA ACROSS SOUTH PLAINS AND
SLOWLY DRIFTING NORTHWARD.  FRONT MAY BECOME FOCUS FOR CONVECTION
LATER TODAY.

SPC FOCUSING ON STRONG HEATING... PLENTIFUL LOW LEVEL MOISTURE...
AND FRONTAL BOUNDARY FOR RAPID DEVELOPMENT OF STORMS THIS
AFTERNOON.  A SLIGHT RISK HAS BEEN SHIFTED NORTHWARD AND NOW JUST
TOUCHES THE NORTHERN BOUNDARIES OF THE CWA.

AS OF 1 PM THE DRYLINE STILL LOCATED WEST OF A HOBBS TO PECOS LINE.
MODELS DO NOT BRING DRYLINE EAST OF LEA COUNTY AND QUICKLY MOVE IT
BACK WEST AGAINST THE MOUNTAINS OVERNIGHT.  MODEL SOUNDINGS SHOW
3-4000 JOULES EAST OF THE DRYLINE FOR THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT WITH HIGH NEGATIVE LIFTED INDEX VALUES.  HAVE
INHERITED MENTION OF SEVERE STORMS NORTHEAST AND WILL LEAVE IN
ZONES/GRIDS EVEN THOUGH SLIGHT RISK NO LONGER COVERS THAT AREA.

MODELS CONTINUE TO DEVELOP MCS OVERNIGHT BUT DISAGREE ON LOCATION...
AVN HAS IT TRACKING EAST OF AREA... WHILE ETA DEVELOPS HEAVY RAIN
ACROSS NORTHERN CWA.  CURRENTLY LEANING TOWARD HEAVY RAIN BEING TO
THE EAST BUT HAVE EXTENDED SLIGHT CHANCE POPS ACROSS THE NORTH JUST
IN CASE.  HAVE ALSO PUSHED ISOLATED POPS BACK TO NEAR A CARLSBAD TO
MARFA LINE BASED ON SLOW PROGRESSION OF DRYLINE AND DEVELOPING CU
FIELD ACROSS BIG BEND.

LONG TERM...
SOUTHWESTERLY FLOW ALOFT WITH WESTERN TROUGHING WILL PREVAIL THIS
WEEK. BEST AREAL COVERAGE FOR CONVECTION THROUGH WEDNESDAY
APPEARS TO BE MONDAY AS A SHORTWAVE TRANSLATES ACROSS THE REGION AND
BACKS THE FLOW THROUGH THE COLUMN. BY TUESDAY AND WEDNESDAY THE
DRYLINE WILL MIX FURTHER EAST EACH DAY WITH CORRESPONDING POPS
SHIFTING EASTWARD AND CONFINED TO THE EASTERN PERMIAN BASIN BY
WEDNESDAY AS THE MID LEVEL FLOW VEERS SOME. BY THURSDAY THROUGH
SATURDAY THE FLOW BACKS AGAIN ALOFT WITH MOISTURE SHIFTING WESTWARD
AGAIN. STILL SOME DIFFERENCES IN THE MEDIUM RANGE GUIDANCE PERTAINING
TO THE EVOLVING WESTERN TROUGH...OVERALL KEPT THE 10-20 POPS AT THIS
TIME EXCEPT THE FAR WEST WITH THE DRYLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 5, 1:52 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT SUN JUN 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061852-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
152 PM CDT SUN JUN 5 2005 (1252 PM MDT SUN JUN 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE HIGHEST CHANCE OF STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST
PERMIAN BASIN.  ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
TO BECOME SEVERE.  LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN CONCERNS...
ALTHOUGH LOCALIZED FLASH FLOODING AND AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED EACH AFTERNOON
AND EVENING THIS WEEK.  ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
CURRENTLY ANTICIPATED... A FEW STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY OFFICIALS EAST OF A CARLSBAD TO MARFA LINE...
ESPECIALLY THOSE ACROSS THE NORTHEAST PERMIAN BASIN... SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARE FOR POSSIBLE ACTIVATION LATE
THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

11.7 hours before the tornado, 115 km from the path. June 5, 2005.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2924 joules per kilogram, CIN -81, lifted condensation level 995 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2924 J/kg
Mixed-layer CIN
-81 J/kg
Surface CAPE
2720 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

0.3 hours after it, 115 km from the path. June 6, 2005.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2121 joules per kilogram, CIN -16, lifted condensation level 2215 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 11 square meters per square second, 0 to 6 km bulk shear 30 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
2777 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
9.4 K/km

Open this sounding in Storm Lab

The surface observations

Snyder (SNK), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:45 UTC82.466.2110° 8 kt1010.5-TSRA
00:05 UTC80.66890° 8 kt1010.5-TSRA
00:25 UTC80.668110° 10 kt1011.5-TSRA
00:45 UTC80.668120° 15 kt1010.2-TSRA
01:05 UTC80.666.2140° 13 kt1011.2-TSRA
01:25 UTC80.664.4140° 16 kt211011.2VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 115 km away, was scanning. The volume nearest the touchdown began at 23:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 5, 2005

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 54:15 PM EDTF0Saginaw, MI0.525
June 54:05 PM CDTF0Price, WI0.120
June 55:40 PM CDTF1Gogebic, MI0.350$30,000
June 56:33 PM CDTF0Borden, TX0.875
June 56:44 PM CDTF0Borden, TX1.0100
June 57:05 PM CDTF0Borden, TX0.175$10,000
June 57:08 PM CDTF2Borden, TX5.01,300$80,000
June 57:08 PM CDTF0Nolan, TX0.220
June 57:20 PM CDTF2Howard, TX4.0300$30,000
June 57:25 PM CDTF0Kiowa, OK0.330
June 57:25 PM CDTF0Nolan, TX0.220
June 57:36 PM CDTF1Kiowa, OK1.050$10,000
June 58:44 PM CDTF0Howard, TX0.275
June 511:06 PM CDTF0Nolan, TX0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.